Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 50, NWS Jackson, MS

June 3, 2017Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 3, 2017, 4:52 PM CDT for Jones County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2017, 4:52 PM CDT (21:52 UTC)
Expired
Jun 3, 2017, 6:45 PM CDT
In force
113 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KJAN 032152
FFWJAN
MSC067-032345-
/O.NEW.KJAN.FF.W.0050.170603T2152Z-170603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
452 PM CDT SAT JUN 3 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Jones County in southeastern Mississippi...

* Until 645 PM CDT

* At 450 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to five inches of rain have 
  fallen throughout the day across portions of southern Jones 
  County. With additional heavy rainfall now occurring, flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laurel, Ellisville, Mill Creek, Tuckers Crossing, Eastabuchie,
  Moselle and Ovett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3175 8940 3176 8894 3143 8894 3143 8940

$$

DL
1 follow-up statement
808 
WGUS74 KJAN 032347
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
647 PM CDT SAT JUN 3 2017

MSC067-032357-
/O.EXP.KJAN.FF.W.0050.000000T0000Z-170603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones MS-
647 PM CDT SAT JUN 3 2017

...THE FLASH FLOOD WARNING FOR JONES COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3175 8940 3176 8894 3143 8894 3143 8940

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:06 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 3, 4:06 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
406 PM CDT Sat Jun 3 2017

.DISCUSSION...

Tonight and Sunday:

Efficient convective latent heat release this afternoon has
allowed a couple of MCVs to form over north and east central MS as
seen in radar and satellite data. The increased wind fields
around these features has provided increased convergence and
better coverage than CAM models have shown lately. For the most
part, convective movement has been as such to prevent many
flooding problems. However, localized heavy amounts since last
night have allowed some streams and creeks to swell to near
bankfull.

Deep tropical moisture combined with limited daytime heating has
been responsible for the widespread convection today, but the
convection should wind down somewhat this evening with the loss of
heating. A similar scenario will exist again Sunday, except the axis
of heaviest rainfall looks to setup over northern and western
portions where PWs will be highest. Widespread cloud cover will once
again limit instability, but not much needed with the deep moisture
in place. /26/

Sunday Night through Saturday:

At the beginning of the new work week, an upper low will continue
to spin over the Southern Plains before eventually getting
absorbed in the flow around a deeper low over the East Coast. This
will leave the tropical air mass in place over our region through
Tuesday. PWAT values should stay up near 2.0 inches (near
seasonal max values) until a cold front ushers in drier air.
Combined with weak steering flow aloft, this will keep the
potential for slow-moving moderate to heavy showers and
thunderstorms in the forecast through Tuesday. Isolated instances
of flash flooding can't be ruled out, especially in already
saturated areas. Drier and slightly cooler than normal weather
will be the story for the rest of the week as the ArkLaMiss
remains below northwest flow aloft. Warmer temperatures and
southerly winds will return by the weekend after the upper-level
pattern breaks down and flow becomes more progressive. /NF/

&&

.AVIATION...
18Z TAF discussion:
Deep tropical moisture will result in multi-layered cloud cover
along with scattered to numerous showers and thunderstorms through
the period. Outside of convection, mostly MVFR ceilings will be
the rule through the afternoon and into the evening. In transient
convective areas, periods of MVFR to IFR conditions can be
expected. The convection will wind down during the late evening
with widespread MVFR to IFR ceilings developing after midnight.
Ceilings will begin a slow rise after sunrise Sunday with
scattered convection developing again by mid morning./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  82  70  84 /  35  70  50  74
Meridian      70  84  69  84 /  54  68  54  74
Vicksburg     70  83  70  84 /  24  70  54  74
Hattiesburg   70  85  70  84 /  65  50  50  74
Natchez       71  82  70  83 /  41  70  50  74
Greenville    71  82  70  83 /  39  70  64  70
Greenwood     70  82  70  83 /  31  70  64  74

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/26
Hazardous weather outlook, Jun 3, 1:47 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
147 PM CDT Sat Jun 3 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
147 PM CDT Sat Jun 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 3, 2:52 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
252 PM CDT SAT JUN 3 2017

MSZ062>064-072-073-032045-
Lawrence MS-Jefferson Davis MS-Lamar MS-Lincoln MS-Marion MS-
252 PM CDT SAT JUN 3 2017

...GUSTY LINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY MOVING
ACROSS SOUTH MISSISSIPPI...

At 250 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bogue Chitto to near Columbia to
Baxterville. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
West Hattiesburg, Brookhaven, Columbia, Holly Springs, Monticello,
Sumrall, Enterprise, Topeka, Morgantown, Bogue Chitto, Goss, Bunker
Hill, Robinwood, Jayess, Improve, Melba, Progress, Tilton, East
Lincoln and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8960 3118 8982 3122 9003 3134 9004
      3133 9008 3135 9011 3135 9059 3170 9050
      3152 8967 3127 8936 3100 8948
TIME...MOT...LOC 1950Z 213DEG 16KT 3144 9046 3129 8982 3109 8960

DL
Special weather statement, Jun 3, 2:55 PM CDT, 1 hour 57 minutes before
Special Weather Statement...CORRECTION FOR HEADLINE
National Weather Service Jackson MS
255 PM CDT SAT JUN 3 2017

MSZ062>064-072-073-032045-
Lawrence MS-Jefferson Davis MS-Lamar MS-Lincoln MS-Marion MS-
255 PM CDT SAT JUN 3 2017

...GUSTY LINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL
MOVING ACROSS SOUTH MISSISSIPPI...

At 250 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bogue Chitto to near Columbia to
Baxterville. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
West Hattiesburg, Brookhaven, Columbia, Holly Springs, Monticello,
Sumrall, Enterprise, Topeka, Morgantown, Bogue Chitto, Goss, Bunker
Hill, Robinwood, Jayess, Improve, Melba, Progress, Tilton, East
Lincoln and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8960 3118 8982 3122 9003 3134 9004
      3133 9008 3135 9011 3135 9059 3170 9050
      3152 8967 3127 8936 3100 8948
TIME...MOT...LOC 1950Z 213DEG 16KT 3144 9046 3129 8982 3109 8960

DL
Local storm report, Jun 3, 3:16 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT SAT JUN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      KOSCIUSKO               33.06N 89.59W
06/03/2017                   ATTALA             MS   BROADCAST MEDIA

            FLOODING WAS REPORTED ON MULTIPLE ROADS
            AROUND KOSCIUSKO INCLUDING GOLF COURSE RD, N
            JACKSON ST AT E ADAMS ST, KNOX RD AT N
            NATCHEZ ST, PEACHTREE ST, LUMBER ST, MS
            HIGHWAY 12/43 AT MARTIN LUTHER KING DR, N
            WELLS ST, W SOUTH ST, AND WARRIOR TRAIL.

&&

DL
Special weather statement, Jun 3, 3:59 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT SAT JUN 3 2017

MSZ065-066-074-032200-
Jones MS-Covington MS-Forrest MS-
359 PM CDT SAT JUN 3 2017

...LOCALLY HEAVY RAINFALL MOVING THROUGH THE PINE BELT...

At 358 PM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall along a line from Collins to near Hattiesburg
to near Brooklyn. Movement was northeast at 25 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Hattiesburg, Laurel, Petal, Ellisville, Collins, Rawls Springs,
Brooklyn, Eastabuchie, Ovett, Rock Hill, Mclaurin, Sanford, Tuckers
Crossing, Sunrise, Macedonia, Moselle, Soso and Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3134 8935 3135 8945 3143 8945 3144 8952
      3162 8960 3180 8938 3181 8916 3158 8894
      3143 8894 3143 8914 3102 8915 3099 8934
TIME...MOT...LOC 2058Z 242DEG 23KT 3164 8958 3135 8931 3106 8924

DL
Local storm report, Jun 3, 4:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT SAT JUN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      KOSCIUSKO               33.06N 89.59W
06/03/2017                   ATTALA             MS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED IN THE CITY OF
            KOSCIUSKO.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:09 PM CDTSpecial Weather StatementJANCovington36 min
Jun 3, 2:52 PM CDTSpecial Weather StatementJANLamar, Lawrence, Lincoln, Marion53 min
Jun 3, 2:55 PM CDTSpecial Weather StatementJANLamar, Lawrence, Lincoln, Marion50 min
Jun 3, 3:07 PM CDTFlash Flood WarningJANAttala113 min
Jun 3, 3:59 PM CDTSpecial Weather StatementJANCovington, Forrest, Jones61 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.